Heavy Snow, Ashland
- When
- March 16, 1:30 AM EST to 10:00 PM EST
- Where
- Ashland forecast zone
- Property damage
- $150,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.846, -82.271 (the zone’s center; the record gives no point)
An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow spread from southwest to northeast across northern Ohio during the early morning hours of March 16th and continued through the early evening hours.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of strong low pressure moved northeast up the Ohio Valley spreading heavy, wet snow across the region. The snow spread from southwest to northeast across northern Ohio during the early morning hours of March 16th and continued through the early evening hours. At most locations, the heaviest snow fell during the morning and early afternoon hours when visibilities were reduced to near zero at times. Accumulations ranged from around 6 inches along and just west of Interstate 71 to more than 9 inches over much of Summit, Wayne and Portage counties. Late in the afternoon, winds switched from the east and northeast to north. This allowed Lake Erie to enhance the snowfall falling along the south shore of the lake. Whiteout conditions occurred in the Cleveland area during the afternoon rush hour. The lake enhancement pushed snowfall totals to over 10 inches in extreme northeastern Ohio. Officially, a total of 7.1 inches of snow was reported at Cleveland Hopkins International Airport with 6.4 inches at the Youngstown-Warren Regional Airport. The heavy nature of the snow and gusty winds combined to cause very treacherous driving conditions. Significant travel delays and hundreds of accidents were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 16, 1:03 AM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OHIO 103 AM EST TUE MAR 16 2004 .DISCUSSION... SNOW HAS SPREAD INTO THE FORECAST AREA OVERNIGHT AND WILL BE UPDATING TO REMOVE TIMING OF SNOW BEGINNING. ZONES WILL BE OUT SHORTLY. .PREVIOUS DISCUSSION... AFTER LOOKING AT AREA RADARS AND NOTICING THE 35-50DBZ RETURNS JUST NORTH OF SDF MOVING NE INTO THE CVG AREA...HAVE OPTED TO GO WITH 1-3 INCHES FOR THE SW GROUP TONIGHT AS TIMING THIS AREA OF PCPN INTO FAR SW CWFA WOULD BRING IT TO THE MNN AREA BY 06Z...WITH SNOW LOCALLY HVY LATE. 00Z ETA QPF FOR THAT AREA SHOWS >0.25 BY 12Z. AM A LITTLE CONCERNED ABOUT THIS AREA REACHING CLE BY 10Z OR SO...BUT DRY AIR MAY PROHIBIT THIS FROM HAPPENING UNTIL AFTER 10Z. PREVIOUS DISCUSSION FOLLOWS... HIGH CLOUDS CONTINUING TO STREAM INTO NRN OH IN ADVANCE OF THE PLAINS SYSTEM. NE FLOW STARTING TO INCREASE AS THE LOW STRENGTHENS UNDER THE UPPER DIVG FROM THE STRENGTHENING JET OVER ONTARIO/QUEBEC. SATELLITE SHOWS A VERY WELL DEVELOPED BAROCLINIC LEAF ASSOCIATED WITH THE SYSTEM. EVEN THOUGH AREA RADARS SHOWING WIDESPREAD RETURNS...PCPN HAVING A TOUGH TIME REACHING THE GROUND GIVEN VERY DRY AIR IN THE LOW LVLS. EVEN THOUGH TEMPS ACROSS THE CWFA ARE STILL IN THE LOWER TO MID 30S...THINK THAT THE STRENGTHENING NE FLOW WILL ALLOW TEMPS TO SLOWLY FALL OVERNIGHT. IN REALITY...TEMPS MAY FALL THE QUICKEST WHEN PCPN STARTS LATER TONIGHT/TUE MORNING GIVEN THE DRY DWPTS AT THE SFC (IN THE 20S) ALLOWING FOR EVAPORATIVE COOLING WITH THE INITIAL PCPN. THINK COOLEST AREAS WILL BE NW PA AND YNG AREAS WITH THOSE AREAS SEEING CLDS THE LATEST. WILL CONTINUE WITH MID 20S THOSE AREAS...WITH 25-30 ELSEWHERE. MAIN CONCERN CONTINUES TO BE WITH THE UPCOMING STORM ON TUESDAY. 18Z RUNS CONTINUE TO SHOW A MAJOR WINTER STORM FOR NORTHERN OHIO STARTING LATE TONIGHT/EARLY TUESDAY. ETA SHOWS VERY STRONG FRONTOGENETICAL FORCING OVER THE AREA WITH A CSI SIGNATURE COUPLED UNDER THE DIRECT CIRCULATION FROM THE STRENGTHENING JET OVER ONTARIO/QUEBEC. IN FACT...THE ETA SUGGESTS THAT THE CWFA WILL BE JUST TO THE N-NW OF THE TROWAL (TROUGH OF WARM AIR ALOFT) REGION OF THE STORM WHICH WILL ENHANCE THE PCPN EVEN MORE. ALL OF THIS MEANS THAT NRN OH IS LIKELY TO SEE A SIGNIFICANT LATE SEASON SNOW STORM STARTING AROUND SUNRISE TUE MORNING (LATE TONIGHT WEST AND SOUTHWEST). THERE ARE A FEW MINOR CONCERNS WITH PTYPE OVER THE FAR SE COUNTIES TUE AS THE 18Z ETA IS TRENDING SLIGHTLY FARTHER TO THE N WITH THE LOW TRACK THAN THE PREV RUN. THIS ALLOWS A 2-3KFT ELEVATED LAYER OF ABOVE FRZ TEMPS TO BRIEFLY MOVE INTO SRN WAYNE/STARK AND HOLMES COUNTIES POSSIBLY CAUSING SOME SLEET TO MIX IN WITH THE SNOW. HOWEVER...WILL CONTINUE WITH AN ALL SNOW FORECAST FOR NOW GIVEN THE ANTICIPATED DYNAMIC COOLING ASSOCIATED WITH THE STRONG LIFT ALLOWING THE COLUMN TO STAY SLIGHTLY COOLER THAN PROGGED FROM THE ETA. STORM TOTALS OF 5-10 INCHES OF SNOW STILL SEEMS REASONABLE. IN FACT...IF THE STRONG CSI BANDING DEVELOPS AS THE ETA SUGGESTS...THERE COULD BE SLIGHTLY HIGHER TOTALS. WILL CONTINUE WITH THE LEAST SNOW IN THE TOL AREA BUT THE 18Z ETA SHOWS SOME LK ENHNANCED PCPN IN THE NE FLOW SO TOL AREA MAY NEED TO SEE SNOW AMTS BUMPED UP A LITTLE IN LATER FCSTS. REGARDLESS...WINDS ARE EXPECTED TO BE STRONGER IN THAT AREA CAUSING MORE BLOWING AND DRIFTING...THUS THE REASON FOR THE WARN IN THAT AREA. WILL UPDATE TO MAKE JUST A FEW TWEAKS TO THE ZFP...TO MAINLY TAKE OUT OUTDATED WORDING. SINCE MUCH OF THE PCPN IS STILL NOT REACHING THE GROUND IN INDIANA...HAVE OPTED TO DELAY TIMING OF PCPN OVER THE CENTRAL COUNTIES UNTIL LATE AND GO CHC OVER THE YNG AREA. WILL ALSO RAISE AMTS FOR SNOW OVER THE TOL AREA TO 4 TO 6 INCHES TMRW GIVEN THE ETA AND GFS AGREEMENT IN QPF AMTS OF AROUND 0.50 INCH AND RATIOS EXPECTED AROUND 10 TO 1. .PREVIOUS DISCUSSION... CLDS AND PRES GRAD INCRSG TNGT...MIN TEMPS TOUGH AS THEY SHOULD STEADY OUT TNGT. MDLS IN GENERAL AGREEMENT...GFS A LTL QUICKER WHICH SEEMS GOOD BASED ON WHAT IS GOING ON NOW. EARLIEST PCPN SHOULD START IN CWA IS 08Z. ETA QPF SEEMS HIGH BUT WITH DYNAMICS ALL COMING TOGETHER AND NOT WORRIED ABOUT RAIN. RAIN EXTREME SRN IA ASSOCED WITH 1270 1000-850 THICKNESS AND THIS SHOULD NOT GET INTO CWA. PART OF NW OH MAY NOT GET 6 INCHES BUT THE WIND OFF THE LAKE WILL CAUSE IMPACT AND THUS A WARNING. NEXT SHIFT WL HAVE TO WATCH THE STRENGHT OF THE WINDS FOR ANY UPGRADE TO THE WARNING. THE PCPN SHOULD DCR FM W TO E HOWEVER SOME LAKE ENHANCED LIGHT SNOW AFTER THE STORM. SOME LAKE EFFECT THREAT CONTG WED. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...WINTER STORM WARNING LT TNGT THRU TUE EVE. PA...WINTER STORM WARNING TUESDAY THRU TUE EVE GALE WARNING LAKE ERIE && LOMBARDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 614 AM EST MON MAR 15 2004 OHZ003-006-151409- LUCAS OH-WOOD OH- INCLUDING THE CITIES OF...BOWLING GREEN AND TOLEDO 614 AM EST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... OCCASIONAL SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE UP TO 4 INCHES. NORTHEAST WINDS OF 15 TO 25 MPH COULD CAUSE SOME BLOWING SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH. SPOTTER ACTIVATION IS NOT ANTICIPATED. OHZ007>014-017>023-027>033-036>038-047-089-PAZ001>003-151409- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-MAHONING OH-MARION OH-MEDINA OH- MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-RICHLAND OH- SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-SUMMIT OH- TRUMBULL OH-WAYNE OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...BUCYRUS... CANTON...CHARDON...CLEVELAND...ELYRIA...ERIE...FINDLAY...FOSTORIA... FREMONT...JEFFERSON...LORAIN...MANSFIELD...MARION...MEADVILLE... MEDINA...MILLERSBURG...MOUNT GILEAD...MOUNT VERNON...NORWALK... PAINESVILLE...PORT CLINTON...RAVENNA...SANDUSKY...TIFFIN... UPPER SANDUSKY...WARREN...WOOSTER AND YOUNGSTOWN 614 AM EST MON MAR 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF NORTHERN OHIO AND A PORTION OF NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... ...WINTER STORM WATCH TUESDAY... SNOW IS EXPECTED TUESDAY AND SNOW COULD ACCUMULATE 6 OR MORE INCHES. NORTHEAST WINDS OF 15 TO 20 MPH COULD CAUSE SOME BLOWING AND DRIFTING SNOW. THE TRACK OF THE STORM IS STILL UNCERTAIN AND SNOW AMOUNTS COULD BE HIGHER OR LOWER IF THE STORM MOVES FARTHER NORTH OR SOUTH. SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
16 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386827, 5386828, 5386829, 5386830, 5386831, 5386832, 5386833, 5386834, 5386835, 5386914, 5386915, 5386916, 5386917, 5386918, 5386919, 5386920.